Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 75, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Apr 22, 2001, 7:14 PM CDT for Cloud County, Republic County, Kansas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Apr 22, 2001, 7:14 PM CDT (00:14 UTC)
- Expired
- Apr 22, 2001, 8:15 PM CDT
- In force
- 61 min
- Issued by
- NWS Topeka, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Cloud County, KS, Republic County, KS
The radar
The Grand Island radar (KUEX), 92 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 22, 4:00 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 0.2 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 605 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 945 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km storm-relative helicity
- 134 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 4.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KTOP 230014 SVRTOP KSC029-157-230115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 714 PM CDT SUN APR 22 2001 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN CLOUD COUNTY IN NORTH CENTRAL KANSAS REPUBLIC COUNTY IN NORTH CENTRAL KANSAS * UNTIL 815 PM CDT * AT 710 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 12 MILES NORTHWEST OF SCANDIA TO 14 MILES SOUTHWEST OF CONCORDIA...OR FROM 29 MILES NORTHWEST OF CONCORDIA TO 14 MILES SOUTHWEST OF CONCORDIA...MOVING NORTHEAST AT 30 MPH. * SOME LOCATIONS AFFECTED... NORWAY SCANDIA CONCORDIA BELLEVILLE AURORA MUNDEN CUBA AGENDA CLYDE NARKA DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE WITH THIS LINE OF STORMS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEfST SEVERE WEATHER INFORMATION. LAT...LON 3999 9782 3941 9781 3945 9737 3998 9738
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 3:05 PM CDT, 4 hours 9 minutes earlier.
Area forecast discussion, Apr 22, 3:05 PM CDT, 4 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 305 PM CDT SUN APR 22 2001 SEVERE THUNDERSTORM POTENTIAL/STRONG GRADIENT WINDS THE MAIN CONCERN FOR THE EVENING. THUNDERSTORMS FIRING ALONG DRY LINE CURRENTLY MOVING EAST THROUGH WESTERN/CENTRAL KANSAS. VERY STRONG WIND FIELDS...AS INDICATED BY MTRS AND WIND PROFILER NETWORK...SUPPORT AT LEAST DAMAGING WINDS AS THUNDERSTORMS MOVE RAPIDLY NORTHEAST ACROSS AREA THIS EVENING. PER SPC DISCUSSION...CAN'T RULE OUT A FEW TORNADOES DUE TO STRENGTH OF SSWLY SHEAR. WILL OBVIOUSLY KEEP CHANCE OF SEVERE THUNDERSTORMS IN THROUGH THE EVENING HOURS. WILL ALSO KEEP A WIND ADVISORY GOING THROUGH THE EVENING AS 25-35 MPH WINDS WITH GUSTS 40-50 MPH LIKELY THROUGH LATE EVENING/MIDNIGHT. AT ANY RATE...MODELS WOULD INDICATE DRY LINE SHOULD BE PRETTY MUCH THROUGH ENTIRE CWA BY 06Z...CUTTING OFF SEVERE THUNDERSTORM THREAT BY THAT TIME. HEAVY RAIN THREAT APPEARS VERY MINIMAL AS FAST MOVEMENT OF STORMS WILL PRECLUDE ANY PROLONGED RAIN OVER ANY ONE AREA. ON MONDAY...WITH SYSTEM PULLING NORTHEAST AWAY FROM KS...A BREEZY AND COOLER DAY ON TAP. 850 MB POCKET OF COLD AIR SWEEPS ACROSS CWA DURING THE DAY AS UPPER TROUGH ALSO SHIFTS EAST ACROSS AREA. ETA INDICATING LIGHT SHOWERS/SPRINKLES JUST BRUSHING NORTHERN CWA WHILE AVN HAS SHOWERS/SPRINKLES A POSSIBILITY ACROSS ENTIRE CWA. WILL CONFINE SLIGHT CHANCE FOR SHOWERS TO COUNTIES BORDERING NEBRASKA AS ALL MODELS SHOWING FAIRLY STRONG SUBSIDENCE OVER CWA AND MOISTURE ALL BELOW 7000 FEET. DUE TO CLOUDS AND COLD POCKET MOVING ACROSS...FAVOR COLDER FAN GUIDANCE FOR HIGHS. FOR MONDAY NIGHT...HIGH PRESSURE/CLEAR SKIES SETTLE OVER AREA AND WINDS GO LIGHT SO LOWS IN MIDDLE TO UPPER 30S LOOK REASONABLE. FOR TUESDAY AND BEYOND...UPPER RIDGE BUILDING OVER ROCKIES FORECAST BY LONG RANGE MODELS TO HOLD IN PLACE THROUGH FRIDAY AND MAINTAIN A MILD AND DRY REGIME...WELCOMdE RELIEF FROM STORMY PATTERN OF PAST SEVERAL DAY AND WEEKS. .TOP...WIND ADVISORY THIS EVENING ENTIRE CWA. PB
In the hours before
Local storm report, Apr 22, 5:10 PM CDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
510 PM CDT SUN APR 22 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0440 PM 8 E LAMAR KS MPH TSTM GUST
04/22/01 OTTAWA TREES DOWN AND ONE
POWER POLE DOWN.
0445 PM 1 W MILTONVALE KS 70 MPH TSTM GUST
04/22/01 CLOUD DAMAGE TO FARM HOUSES
AND TREES DOWN.Local storm report, Apr 22, 5:24 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
524 PM CDT SUN APR 22 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0520 PM 3 W DELAVAN KS .75 INCH HAIL
04/22/01 MORRIS
0521 PM 2 S WOODBINE KS .75 INCH HAIL
04/22/01 DICKINSON 60 MPH WINDSNearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.